Colorado, 2013

Avalanche in Colorado, April 20, 2013

April 20, 2013 · NWS BOU · 1 event in 1 county or zone

A large avalanche pushed a group of six snow boarders into the Sheep Creek gully of Loveland Pass. This is near but outside the Loveland Ski Area boundary.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A large avalanche pushed a group of six snow boarders into the Sheep Creek gully of Loveland Pass. This is near but outside the Loveland Ski Area boundary. Five of the six members of the group were completely buried. The survivor was was partially buried. The avalanche was approximately 650 feet wide, 1,150 feet long, and the fracture line was approximately eight feet deep. The avalanche is the deadliest in Colorado since 1962 when seven people were killed when a slide buried residents at Twin Lakes near Independence Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 20, 3:36 AM MST, 6 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 3:36 AM MST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
436 AM MDT SAT APR 20 2013

.SHORT TERM... A WEAK WEATHER DISTURBANCE EMBEDDED IN THE
NORTHWEST FLOW ALOFT WILL MOVE ACROSS THE STATE TODAY WITH ITS
MAIN IMPACT BEING FELT IN THE MOUNTAINS. PERIODS OF LIGHT SNOW ARE
EXPECTED IN THE COLORADO HIGH COUNTRY THROUGH TODAY AND THIS
EVENING DUE TO THE COMBINATION OF OROGRAPHIC FLOW...WEAK DYNAMIC
LIFT UNDER THE LEFT EXIT REGION OF THE UPPER JET AND DAYTIME
HEATING. RADAR ECHOES HAVE BEEN SLOW TO DEVELOP ACROSS THE STATE
THIS MORNING...BUT DECENT SHOWER ACTIVITY WITH SOME EMBEDDED
THUNDERSTORMS WAS LOCATED OVER NORTHERN UTAH LAST EVENING. THE
NORTHERN UTAH AIRMASS WILL BE ADVECTING INTO OUR NORTHERN
MOUNTAINS BY THIS AFTERNOON WHICH WILL HELP IN THE GENERATION OF
PRECIPITATION. SNOW ACCUMULATIONS ARE STILL EXPECTED TO BE LESS
THAN HALF A FOOT THROUGH THIS AFTERNOON AND TONIGHT...SO NO
HIGHLIGHTS ARE NEEDED.

ON THE PLAINS...HAVE HELD ON TO THE MENTION OF ISOLATED SHOWER
ACTIVITY...ESPECIALLY FOR THE AFTERNOON AND EARLY EVENING.
TEMPERATURES TODAY SHOULD BE WELL INTO THE 50S THROUGH THE
AFTERNOON...SO NO SNOW IS EXPECTED AT LOWER ELEVATIONS. THE SHORT
WAVE TROUGH AXIS IS EXPECTED TO MOVE ACROSS THE NORTHEAST PLAINS
DURING THE EVENING HOURS. GENERALLY HIGH-BASED SHOWER ACTIVITY IS
ANTICIPATED JUST AHEAD OF THE UPPER TROUGH AS IT MOVES OUT OF THE
MOUNTAINS.

.LONG TERM...WNW FLOW ALOFT WILL BE OVER THE RGN ON SUN WITH
INCREASING FLOW ALOFT SUN AFTN INTO SUN NIGHT. CROSS-SECTIONS SHOW
RATHER LIMITED MOISTURE IN THE MTNS THRU THE AFTN HOWEVER WITH
DECENT LAPSE RATES AND APPROACH OF UPPER LEVEL JET WILL SEE SOME
INCREASE IN SHOWER ACTIVITY BY AFTN INTO THE EVENING HOURS. AT
LOWER LEVELS APPEARS THERE WILL BE A SLIGHT CHC OF SHOWERS SUN
AFTN NR THE WY-NE BORDER IN VICINITY OF THE UPPER LEVEL JET
OTHERWISE IT LOOKS DRY. HIGHS ON SUN WILL CONTINUE TO MODERATE
WITH READINGS IN THE LOWER 60S ACROSS NERN CO EXCEPT NEAR THE WY
BORDER WHERE LINGERING SNOW COVER MAY HOLD TEMPS IN THE 50S.

BY MONDAY AN UPPER LEVEL TROUGH WILL MOVE INTO THE AREA FM THE NW
WITH INCEASING MID LVL QG ASCENT MON AFTN INTO MON NIGHT. IN
ADDITION A CDFNT WILL MOVE INTO NERN CO BY MON MORNING WITH
INCREASING UPSLOPE FLOW BY AFTN INTO THE EARLY EVENING HOURS.
CROSS-SECTIONS SHOW INCREASING MOISTURE THRU THE DAY WITH SOME
POTENTIAL FOR BANDED PCPN DUE TO PROXMITY OF THE UPPER LEVEL JET.
THUS SHOULD SEE A GOOD CHC OF PCPN BY AFTN INTO THE EVENING HOURS
IN MOST LOCATIONS. APPEARS TEMPS WILL BECOME COLD ENOUGH IN THE
AFTN FOR PCPN TO GRADUALLY CHANGE TO SNOW ACROSS MOST OF NERN CO
WHICH WILL CONTINUE INTO MON NIGHT. IF EVERYTHING COMES TOGETHER
RIGHT THERE COULD BE SOME POTENTIAL FOR HEAVY SNOWFALL IN THE MTNS
FOOTHILLS AND ACROSS PORTIONS OF NERN CO HOWEVER AMOUNTS SHOULD
NOT BE AS HIGH AS WHAT OCCURRED WITH THE LAST SYSTEM.

FOR TUE THE UPPER LEVEL TROUGH SHOULD GRADUALLY MOVE SE OF THE
AREA WITH PCPN CHANCES DECREASING DURING THE MORNING HOURS. HIGHS
ON TUE WILL BE WELL BLO NORMAL WITH READINGS IN THE UPPER 30S TO
LOWER 40S ACROSS NERN CO. BY WED DRIER AIR IN WNW FLOW ALOFT WILL
SPREAD ACROSS THE AREA SO WILL KEEP THE FCST DRY EXCEPT FOR A
SLIGHT CHC OF -SHSN IN THE MTNS. HIGHS ON WED ACROSS NERN SHOULD
RISE BACK INTO THE LOWER TO MID 50S BASED ON LATEST 850-700 MB
TEMPS.

BY THU DRY NWLY FLOW ALOFT WILL BE OVER THE AREA WITH A
CONTINUATON OF MODERATING TEMPS AS READINGS GET INTO THE MID 50S
TO NEAR 60 OVER NERN CO. FOR FRI MOISTURE WILL INCREASE IN THE
MTNS AND WITH NWLY FLOW COULD SEE A CHC OF -SHSN. OVER NERN CO
WILL KEEP A DRY FCST WITH HIGHS IN THE LOWER 60S.

&&

.AVIATION...AVAIATION IMPACTS SHOULD BE PRETTY MINIMAL TODAY.
CEILIGNS ARE EXPECTED TO REMAIN PRETTY HIGH DUE TO THE DOWNSLOPING
NATURE OF THE FLOW PATTERN. THE LATE AFTERNOON AND EARLY EVENING
WILL SEE SOME HIGH-BASED SHOWERS DEVELOP WHICH MAY PRODUCE LOCALLY
GUSTY WINDS. THERE WILL ALSO BE A SMALL CHANCE OF AN ISOLATED
THUNDERSTORM OR TWO...GIVEN THAT LIGHTNING WAS OBSERVED OVER
NORTHERN UTAH LAST AFTERNOON AND EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM....RPK
AVIATION...DANKERS
Hazardous weather outlook, Apr 20, 9:11 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1011 AM MDT SAT APR 20 2013

COZ030>051-211615-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1011 AM MDT SAT APR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE LIKELY OVER THE MOUNTAINS FOR THE REST OF TODAY AND
THIS EVENING. SNOW WILL DECREASE SOMEWHAT AFTER MIDNIGHT.
ACCUMULATIONS WILL BE 1 TO 5 INCHES. A FEW THUNDERSTORMS MAY
ACCOMPANY THE SNOW SHOWERS DURING THE AFTERNOON HOURS. ON THE
PLAINS...THERE WILL BE A CHANCE OF RAIN SHOWERS AND A FEW
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS.
LOCALLY GUSTY WINDS WILL BE THE PRIMARY THREAT FROM THE SHOWERS AS
THE PRECIPITATION AMOUNTS WILL BE LIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE MILD ON SUNDAY WITH A CHANCE OF SNOW SHOWERS IN THE
MOUNTAINS WITH A SLIGHT CHANCE OF RAIN SHOWERS ACROSS THE PLAINS. A
COLD FRONT WILL MOVE INTO NORTHEAST COLORADO ON MONDAY AS ANOTHER
UPPER LEVEL WEATHER DISTURBANCE CROSSES THE STATE. MORE SNOW WILL
OCCUR IN THE MOUNTAINS WITH RAIN CHANGING TO SNOW ACROSS THE
PLAINS BY MONDAY AFTERNOON.  THE CHANCE OF PRECIPITATION WILL
LINGER INTO TUESDAY...THEN DRIER WEATHER AND WARMER TEMPERATURES
ARE EXPECTED THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 20, 10:15 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
5 direct, 0 indirect
Reported by
State Official
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A large avalanche killed five snowboarders over Loveland Pass.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447506.